May 20, 2018 at 10:48 am #7064
I am trying to find out if anyone has experienced the following…
I have been diagnosed with gout about 10 years ago (when I was 20) and have had periodically had gout flare ups, last one was in Oct 2016, but this time, it is very odd, I have had a gout flare up over 4 weeks ago now… but the strange thing about is that it has decided to move around… It started on my left big toe, moved to the top of my left foot, then back to my toe, then my left ankle (worst one), then to the bottom / back of my sole then back to my ankle… and more recently (and worryingly) it has now started to affect my right big toe and ankle as well…
Whenever it decides to migrate, the pain in other joints does ease, but now I’ve got pain in both toes and both ankles… can’t even walk as I was previously moving around with crutches.
I have gone vegetarian completely since the attack, drinking 4+ ltrs of water, eating cherries and celery every day, etc… I have been to the doctors and they have prescribed me with 500mg Naproxen twice a day.. which I understand it is a fairly high dosage.
Considering all of the above, it has not helped to ease the pain, all it is doing is moving around, every time it moves it feels like a new gout flare up… Has anyone else experienced this? or have any advice on how to stop it? It is very frustrating as I have been off work now for 2 weeks and one day I wake up thinking it is getting better and the next day it decides to flare up on a different joint.
For your information, I have been put on 300mg allopurinol before but have stopped it over a year ago due to fears of side effects etc. My uric acid was around 5.8 mg/dL back then, but since I have stopped allupurinol it was hovering around 8 to 9 mg/dL (the latter measurements was taken using a home kit so not too sure of its accuracy).
May 20, 2018 at 11:27 am #7065
What you’re doing to reduce uric acid, if it is inadequate (which it probably is, assuming your home testing was accurate) may actually be promoting an unending series of flareups. I have experienced something similar.
What I’d do to stop this nightmare would be to take colchicine in addition to Naproxen. It is slow-acting when you take it after a flareup is well underway but it should help it settle over a few days if you take a large enough dose. It is a dangerous drug so get it approved by a doctor but it is an ancient medication so it should be cheap (don’t overpay for the stuff).
If allopurinol doesn’t agree with you, you should take something else. Testing at 8-9 isn’t OK.
May 20, 2018 at 5:06 pm #7066
Is that your nickname?. Thanks for the reply, I have only been trying to control my diet. Limit amount of red meat once a week, reduce the amount of meat generally, no alcohol whatsoever, eating more vegetables, fruits, cherries, etc.
I am pretty sure my home test machine always shows a higher reading, I have compared it with lab results and have also tested it on my friends who have all shown a marginally high reading but all their blood tests have shown normal U/A. I still use the home test kit because the readings are still consistent.
Regardless, I do agree with you that the UA is still higher than it should be and probably has been for the past year or so.
My plan now is to get back onto allopurinol once this episode is over, but my concern is that it has been almost 5 weeks and still no sign of easing… in fact it is getting worse as it is now affecting both of my feet and cannot actually walk.
I still have come colchicine in the cupboard, however this is from 2015… and if I remember correctly I started getting diarrhoea and the doctor has asked me to stop taking it, since then, I’ve only had naproxen.
May 20, 2018 at 6:32 pm #7068
Nobody’s indeed my chosen nick. I’m easily amused.
Yes, your diet and increased water intake is what I meant when I referred to “what you’re doing to reduce uric acid”. Unfortunately such measures sometimes make the problem worse.
In the long run, anything that lowers uric acid is helpful of course but when you throw off an equilibrium, you can end up in a situation like yours for a while.
Diarrhoea is a routine side effect of heavy colchicine doses. It’s not necessarily a reason to stop using it but if your doctor recommended you don’t take it anymore, it’s probably best to heed that advice.
An alternative might be the steroid-type drugs some people take to clobber their immune system in the hope of stopping flareups but the side effects are potentially pretty bad as well. In your predicament however, somewhat extreme measures may be warranted…
Can you contact your doctor to request some kind of pharmaceutical intervention, whatever they think is least risky in your case? That or order tests to confirm that it’s really gout. Because if it is gout, one should be able to stop it with drugs and it wouldn’t merely prevent you from walking: it would probably be slowly damaging your joints as well. As bad as drug side effects can be, weeks-long flareups have side effects too.
And taking that much Naproxen for weeks on end puts you at risk as well (have you gotten a blood test to monitor the side effects of prolonged use?). It might be better to take something nastier for a few days in order to be able to give your body a break from Naproxen.
Me, I’d put up with diarrhoea. But my doctor OK’d that approach and for all I know there may be a very good reason while your doctor didn’t. Every case is different.
Finally, if Naproxen and allopurinol are the only drugs you’re able to take, consider restarting allopurinol right now.
When you have attacks that last days, waiting until they’re fully resolved to take allopurinol makes sense. But that’s apparently not your situation…
May 28, 2018 at 6:28 pm #7126
Just providing a bit of an update.
I’ve contacted my doctor who has now prescribed me a 5-day course of Prednisolone (35mg per day), which is a steroid based drug. I have noticed very slow improvements whilst on the drug.
Interestingly, I have been checking my UA every day for the past 3 weeks and my UA was going down whilst on the Prednisolone (around 1-1.5 mg/dL and almost 2units lower by the end of the course)… However the day after I finished my course the pain shot back up and so did the UA.
I thought the Prednisolone was only a immune system suppressant but didn’t think it lowers the UA as well?. If that is the case there is probably an argument to start the allopurinol as dropping the UA didn’t really send the flare up into overdrive. But the doctor did advise not to start the allopurinol until at least 2-3 weeks clear of the flare up.
I am going to see the dr again tomorrow and see what the best course of action is and wether I could get a longer course of the Prednisolone.
May 29, 2018 at 6:23 am #7127
It looks like 35mg might be too low. I have never taken that drug myself so I don’t know what taking an insufficient dose would feel like but people are often told to take insufficient doses of colchicine and the problem with that is that, while it does help, it doesn’t stop the flare.
The reco about waiting 2-3 weeks is old-fashioned anyway but how long will you have to wait for that unending flare to be cleared? The main risk I think isn’t the flare going into overdrive so much as moving from one place to the next and lasting way too long… which isn’t much of a risk in your case seeing that it’s already happening.
June 28, 2018 at 1:23 pm #7221
Fred DeerParticipantŦallars: Ŧ 7.08Rank: Historian
I have moving gout like you. I found a cure with diclofenac. My first attack lasted 3 months and was hell. It was never diagnosed as gout as it started in my ankle and moved around. Only a kindly nurse had a suspicion it might be gout and prescribed it for me despite being diagnosed with a sprained ankle.
The diclofenac cleared it in 48 hrs. Might be worth a try. It has negated my gout attacks. I take it only when i feel an onset and then it goes within 1-2 hours. If it’s a strong attack that comes on during the I night that means I cant walk when I wake up I might need 3 pills taken about 4 hours apart and then next morning I’m fine. My doctor just gives a box to keep if I need one or 2.
Without it my attacks last 2-3 weeks.
Changing my diet had no effect for me.
Thank you for visiting GoutPal's Gout Network
Did you find the personal help you need with your gout?
I will help you understand and manage your gout.
If you did not find the personal gout help that you need, please tell me:
Information on GoutPal is provided by a gout patient to help you understand gout and related issues. Gout information is provided by a layman, with no medical training or qualifications. It should not be used for diagnosing or treating any health problem or disease. The information is given to help you understand your doctor's advice and know what questions to ask. It is not a substitute for professional care. If you have an actual or suspected health problem, you should consult your doctor.